Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 123, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jul 17, 2014, 5:20 PM CDT for Gillespie County, Kerr County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2014, 5:20 PM CDT (22:20 UTC)
- Expired
- Jul 17, 2014, 6:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Gillespie County, TX, Kerr County, TX
The radar
The Austin/San Antonio radar (KEWX), 123 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 10.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
155 WUUS54 KEWX 172220 SVREWX TXC171-265-172300- /O.NEW.KEWX.SV.W.0123.140717T2220Z-140717T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 520 PM CDT THU JUL 17 2014 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN GILLESPIE COUNTY... KERR COUNTY... * UNTIL 600 PM CDT. * AT 515 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL COMBINED WITH VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR MOUNTAIN HOME...OR 21 MILES NORTHWEST OF KERRVILLE...AND MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE HUNT...WALTONIA...INGRAM AND KERRVILLE STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR STRONG WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3013 9898 2991 9910 3012 9954 3028 9946 TIME...MOT...LOC 2218Z 294DEG 18KT 3016 9940 $$
2 follow-up statements
467 WWUS54 KEWX 172239 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 539 PM CDT THU JUL 17 2014 TXC171-265-172300- /O.CON.KEWX.SV.W.0123.000000T0000Z-140717T2300Z/ GILLESPIE TX-KERR TX- 539 PM CDT THU JUL 17 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR EASTERN KERR AND SOUTHWESTERN GILLESPIE COUNTIES... AT 527 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOUNTAIN HOME...OR 15 MILES NORTHWEST OF KERRVILLE...MOVING SOUTHEAST AT 20 MPH. NEXT LOCATION FOR THE STORM TO MAKE IMPACT WILL BE INGRAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3013 9898 2991 9910 3012 9954 3028 9946 TIME...MOT...LOC 2236Z 294DEG 18KT 3012 9931 $$
669 WWUS54 KEWX 172258 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 558 PM CDT THU JUL 17 2014 TXC171-265-172308- /O.EXP.KEWX.SV.W.0123.000000T0000Z-140717T2300Z/ GILLESPIE TX-KERR TX- 558 PM CDT THU JUL 17 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KERR AND SOUTHWESTERN GILLESPIE COUNTIES WILL EXPIRE AT 600 PM CDT... LAT...LON 3013 9898 2991 9910 3012 9954 3028 9946 TIME...MOT...LOC 2258Z 294DEG 18KT 3008 9919 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:39 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 17, 3:39 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 339 PM CDT THU JUL 17 2014 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... A COLD FRONT ACROSS CENTRAL TEXAS WILL CONTINUE TO SLOWLY DRAG SOUTHWARD TONIGHT AHEAD OF AN UPPER LEVEL SHORT-WAVE TROUGH. MODELS CONTINUE TO INDICATE A MESOSCALE CONVECTIVE SYSTEM DEVELOPING THIS EVENING ACROSS WEST CENTRAL/NORTH CENTRAL TEXAS AND PUSHING SOUTHWARD INTO SOUTH CENTRAL TEXAS TONIGHT. MOIST SOUTHERLY INFLOW AHEAD OF THE STORM SYSTEM SUGGESTS THAT THE MCS SHOULD BE ABLE TO SUSTAIN ITSELF THROUGH THE OVERNIGHT HOURS...WITH THE POTENTIAL FOR BACK-BUILDING. PRECIPITABLE WATER VALUES OF NEARLY 2 INCHES SPREAD ACROSS THE REGION WILL ALLOW SOME OF THE THUNDERSTORMS TO BE EFFICIENT RAIN PRODUCERS. OVERALL AREAL AVERAGE RAINFALL WILL BE LESS THAN 2 INCHES...BUT THERE WILL BE RAINFALL BULLS-EYES POSSIBLY OF 4 INCHES OR MORE. MOST AREAS WILL WELCOME THE MUCH-NEEDED RAIN...BUT DUE TO THE HEAVY RAIN FALLING OVER A SHORT PERIOD OF TIME...THERE IS ALSO THE POSSIBILITY OF MINOR FLASH FLOODING. AS IS COMMON TO OUR AREA...THE RAINFALL BULLS-EYES WILL BE DEPENDENT UPON OUTFLOW/MICRO-SCALE BOUNDARIES AND THUS DIFFICULT TO PINPOINT FURTHER UNTIL THE EVENT UNFOLDS. DUE TO THE EXPECTATION OF THE FLOODING TO BE MINOR AND ISOLATED...WILL HOLD OFF ON A FLASH FLOOD WATCH AT THIS TIME. CHANCES FOR RAIN WILL BEGIN TO DECREASE FROM THE WEST DURING THE DAY FRIDAY AS THE S/W KICKS OFF TO THE EAST. REMNANT SFC INSTABILITY AND NORTHWEST FLOW ALOFT COULD BE ENOUGH FOR SCATTERED SHOWERS AND THUNDERSTORMS TO LINGER INTO FRIDAY NIGHT/SATURDAY MORNING. && .LONG TERM (SATURDAY THROUGH THURSDAY)... BY SATURDAY AFTERNOON...ANY CONVECTION WILL BE ISOLATED AND CONFINED TO AREAS EAST OF THE I-35 CORRIDOR. UPPER LEVEL RIDGING WILL BUILD ACROSS THE DESERT SOUTHWEST AND EXPAND INTO TEXAS OVER THE WEEKEND AND SHIFT NEAR THE FOUR-CORNERS REGION DURING THE WEEK. DESPITE MY SUSPICION THAT MODELS ARE OVERDOING THE STRENGTH OF THE RIDGE...THE POSITION OF THE RIDGE WILL CAUSE EASTERLY FLOW ACROSS THE REGION. THIS WOULD LEAD TO A DESTABILIZING PATTERN ALOFT...WITH THE POTENTIAL OF A FEW DISTURBANCES MOVING OUT OF THE SOUTHERN PLAINS AND INTO OUR AREA ON THE EASTERN PERIPHERY OF THE RIDGE. HAVE THEREFORE KEPT MENTION OF A SLIGHT CHANCE FOR RAIN DURING THE MIDDLE OF THE WEEK...AND MOSTLY KEPT HIGHS BELOW THE TRIPLE-DIGIT MARK. TEMPERATURES THROUGH THE FORECAST PERIOD WILL FIRST BE MODERATED BY THE RAIN/CLOUD COVER...WITH A SLOW WARMING TREND OVER THE WEEKEND TROUGH THE MIDDLE OF NEXT WEEK && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 76 88 75 96 77 / 80 50 20 20 10 AUSTIN BERGSTROM INTL AIRPORT 76 89 74 94 76 / 80 50 20 20 10 NEW BRAUNFELS MUNI AIRPORT 76 91 75 95 76 / 70 50 20 20 10 BURNET MUNI AIRPORT 73 86 73 92 74 / 80 40 10 10 10 DEL RIO INTL AIRPORT 76 95 78 97 79 / 50 20 20 10 10 GEORGETOWN MUNI AIRPORT 75 87 74 92 76 / 80 50 20 20 10 HONDO MUNI AIRPORT 76 93 75 96 76 / 60 30 20 10 10 SAN MARCOS MUNI AIRPORT 76 89 75 94 76 / 70 50 20 20 10 LA GRANGE - FAYETTE REGIONAL 77 89 77 94 78 / 70 60 30 20 10 SAN ANTONIO INTL AIRPORT 78 92 78 95 78 / 70 40 20 20 10 STINSON MUNI AIRPORT 77 92 76 96 76 / 60 40 20 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...29 SYNOPTIC/GRIDS...25 PUBLIC SERVICE/DATA COLLECTION...00
Hazardous weather outlook, Jul 17, 3:52 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 352 PM CDT THU JUL 17 2014 TXZ171>173-183>194-202>209-217>225-228-182100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 352 PM CDT THU JUL 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND STORMS WILL IMPACT PORTIONS OF SOUTH-CENTRAL TEXAS TONIGHT INTO FRIDAY MORNING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. ISOLATED POCKETS OF 2 TO 4 INCHES WILL BE POSSIBLE...POTENTIALLY RESULTING IN FLASH FLOODING. IN ADDITION...SOME STORMS COULD BECOME STRONG...PRODUCING WIND GUSTS TO 40 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY MORNING ALONG AND NORTH OF A ROCKSPRINGS TO SAN ANTONIO TO HALLETTSVILLE LINE. ISOLATED POCKETS OF 2 TO 4 INCHES WILL BE POSSIBLE...POTENTIALLY RESULTING IN FLASH FLOODING. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 17, 4:37 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
437 PM CDT THU JUL 17 2014
TXZ186-188-172230-
GILLESPIE-KERR-
437 PM CDT THU JUL 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KERR AND SOUTHWESTERN
GILLESPIE COUNTIES UNTIL 530 PM CDT...
AT 433 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HARPER...OR 18 MILES NORTHWEST OF
KERRVILLE...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
TIVYDALE...
INGRAM...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3027 9896 3002 9919 3027 9942 3030 9938
3029 9931 3037 9931 3040 9928
TIME...MOT...LOC 2138Z 315DEG 8KT 3027 9927The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:37 PM CDT | Special Weather Statement | EWX | Kerr | 53 min |
| Jul 17, 5:50 PM CDT | Special Weather Statement | EWX | Real | 40 min |
| Jul 17, 5:57 PM CDT | Special Weather Statement | EWX | Kendall | 48 min |
| Jul 17, 6:28 PM CDT | Special Weather Statement | EWX | Real | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.